Virginia, 2005

Tornadoes and Flash Flood in Virginia, July 7, 2005

July 7, 2005 · NWS AKQ · 11 events in 7 counties and zones

5 tornado, 3 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 7, 2:53 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 7, 2:53 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EDT THU JUL 7 2005

.SHORT TERM TO BE GOVERNED BY MOVMT OF WHAT IS LEFT OF CINDY.
SYSTM PROGGED A BIT QUICKER TO MOVE NE...SO XPCT TOTAL QPFS
1-2 INCHES FROM I95 ON E...2-3 WITH LCLLY UP TO 4 INCHES W OF I95.
SVR THREAT CONTS OVR SRN HALF OF FA THIS EVE AS DIFFERENTIAL HTNG
BNDRY AS WELL AS ACTUAL WRM FRNT SLOWLY LIFTS N. WILL HAVE TO
WATCH COMPLEX OF STORMS CRNTLY ACROSS NW NC...AS THEY LIFT NE
ACROSS VA/NC LINE ARND 6 PM. CNTR OF CRCLTN MOVES NE ALONG I81
CORRIDOR TONITE. STDYST PCPN FALLS W OF FA WITH NRMS SHWRS/TSRA
ACROSS AKQ FA.

SYSTM LIFTS NE DRNG FRI. XPCT SUBSIDENCE BEHIND SYSTM TO ALLOW FOR
SOME DRYING FRI AFTRN ACROSS WRN HALF OF FA. FRNTL BNDRY LINGERS
ALONG CSTL AREAS AS ANTHR WK S/W MOVES NE ACROSS NE FRI NITE. HIGH
PRESSURE BUILDS INTO RGN FROM GT LAKES RGN THIS WEEKEND AS FRNTL
BNDRY BECOMES STNDRY ACROSS THE CAROLINAS.

&&

.LONG TERM...ATTENTION TURNS TO DENNIS. HPC TAKES SYSTM FROM
LANDFALL ALONG THE GULF COAST LATE SUNDAY INTO THE NATIONS MID
SCTN (MISSOURI) BY TUE. WRN XTNSN OF BERMUDA HIGH BLDS W... BUT
WILL KEEP CHC DIURNAL POPS IN AS AIRMASS CONTS TRPLCL IN NATURE.

&&

.AVIATION...MVFR TO IFR CNDTNS IN SHWRS & TSRA.

&&

.MARINE...NO SHORT TERM FLAGS. WILL CONT TO HIGHLIGHT SCA FOR FRI
AFTRN FOR CHES BAY N OF WINDMILL PT.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR MDZ021 FROM MIDNIGHT FRIDAY TO NOON FRIDAY.
NC...TORNADO WATCH UNTIL 10 PM.
VA...FLOOD WATCH FOR VAZ048-049-060>071 FROM 8 PM THURSDAY TO 8 AM
FRIDAY. ...FLOOD WATCH FOR VAZ072>076 FROM MIDNIGHT FRIDAY TO NOON
FRIDAY. TORNADO WATCH UNTIL 10 PM...GENERALLY FROM I64 ON S.

MARINE...SMALL CRAFT ADVISORY FOR ANZ630 FROM 3 AM FRIDAY
TO 9 AM FRIDAY. &&

SHORT TERM...44
LONG TERM...44
AVIATION...07
Hazardous weather outlook, Jul 7, 4:52 AM EST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT THU JUL 7 2005

VAZ048-049-060>071-081000-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-
CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
VIRGINIA...SOUTH CENTRAL VIRGINIA...AND NORTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING...
AS THE REMNANTS OF TROPICAL DEPRESSION CINDY TRACK ACROSS THE REGION.
BETWEEN 2 AND 5 INCHES OF RAINFALL ARE POSSIBLE...ALONG WITH
LOCALLY HIGHER AMOUNTS. PLEASE REFER TO THE LATEST FLOOD
WATCH...OR WBCFFAAKQ...FOR FURTHER DETAILS.

SEVERE WEATHER WILL ALSO BE POSSIBLE LATE THIS AFTERNOON AND
EVENING. REMNANTS OF TROPICAL CYCLONES...EVEN AS THEY WEAKEN...ARE
CAPABLE OF PRODUCING WEAK...SHORT LIVED TORNADOES. WIND GUSTS TO
AROUND 60 MPH WILL ALSO BE POSSIBLE UNDERNEATH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE EXPECTED HEAVY RAIN ALONG THE EASTERN SLOPES OF THE APPALACHIANS
MAY CAUSE WATER LEVELS TO APPROACH OR EVEN EXCEED FLOOD STAGE BY
SATURDAY EVENING IN AREAS ALONG THE JAMES AND APPOMATTOX RIVERS.
ADDITIONAL RIVER FLOODING WILL ALSO BE POSSIBLE ALONG THE NOTTOWAY
AND MEHERRIN RIVERS BY EARLY NEXT WEEK...AGAIN DEPENDING ON HOW
MUCH RAIN FALLS LATER TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND THROUGH
TONIGHT.

MDZ021-VAZ072>076-081000-
DORCHESTER-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
VIRGINIA AND SOUTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

A FLOOD WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH FRIDAY
MORNING...AS THE REMNANTS OF TROPICAL DEPRESSION CINDY TRACK
ACROSS THE REGION. BETWEEN 2 AND 4 INCHES OF RAINFALL ARE
POSSIBLE...ALONG WITH LOCALLY HIGHER AMOUNTS. PLEASE REFER TO THE
LATEST FLOOD WATCH...OR WBCFFAAKQ...FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT AND INTO FRIDAY
MORNING.

NCZ012-013-030-VAZ079>082-087>089-092-081000-
NORTHAMPTON NC-HERTFORD-BERTIE-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-SOUTHAMPTON-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...NORTHEAST NORTH CAROLINA...EAST CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND EVENING...AS
WHAT REMAINS OF TROPICAL DEPRESSION CINDY TRACK THROUGH THE AREA.
REMNANTS OF TROPICAL CYCLONES...EVEN AS THEY WEAKEN...ARE CAPABLE
OF PRODUCING WEAK...SHORT LIVED TORNADOES. WIND GUSTS TO AROUND 60
MPH WILL ALSO BE POSSIBLE UNDERNEATH THE STRONGEST THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE EXPECTED HEAVY RAIN ALONG THE EASTERN SLOPES OF THE APPALACHIANS
MAY CAUSE WATER LEVELS TO APPROACH OR EVEN EXCEED FLOOD STAGE BY
LATE THIS WEEKEND OR EARLY NEXT WEEK ALONG THE NOTTOWAY AND MEHERRIN
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED LATER THIS AFTERNOON AND EVENING.

MDZ025-VAZ099-100-081000-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA AND SOUTHEAST MARYLAND.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS TODAY ON BEACHES ALONG
THE LOWER MARYLAND AND VIRGINIA EASTERN SHORE. PLEASE REFER TO
WBCSRFAKQ FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>633-650-652-654-656-658-670-MDZ022>024-NCZ014>017-031-032-
102-VAZ077-078-083>086-090-091-093>098-081000-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-WICOMICO-SOMERSET-INLAND WORCESTER-GATES-PASQUOTANK-
CAMDEN-INLAND CURRITUCK-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-
NORTHUMBERLAND-LANCASTER-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
552 AM EDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
VIRGINIA...SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...AN AND
EAST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SEVERE WEATHER IS POSSIBLE LATE THIS AFTERNOON AND THROUGH TONIGHT...
AS WHAT REMAINS OF TROPICAL DEPRESSION CINDY TRACK THROUGH THE
AREA. REMNANTS OF TROPICAL CYCLONES...EVEN AS THEY WEAKEN...ARE
CAPABLE OF PRODUCING WEAK...SHORT LIVED TORNADOES. WIND GUSTS TO
AROUND 60 MPH WILL ALSO BE POSSIBLE UNDERNEATH THE STRONGEST
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT.

HURLEY

In the hours before

Special weather statement, Jul 7, 12:14 PM EST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
114 PM EDT THU JUL 7 2005

VAZ065-066-071745-
LUNENBURG VA-MECKLENBURG VA-
114 PM EDT THU JUL 7 2005

...THUNDERSTORM PRODUCING HEAVY RAINFALL CONTINUES ACROSS SOUTH
CENTRAL VIRGINIA...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH HILL...MOVING NORTH AT 15 MPH. THE
THUNDERSTORM WILL BE NEAR BACONS FORK...AND...GARY AT 125 PM
EDT...GILLS CORNER AT 130 PM EDT...ORAL OAKS AT 140 PM EDT...LAFOON
CORNER AT 145 PM EDT.

RAINFALL RATES OF UP TO ONE INCH PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

44
Special weather statement, Jul 7, 1:24 PM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
224 PM EDT THU JUL 7 2005

NCZ012>017-030>032-VAZ060>061-065>070-070-079>081-081-
081>082-087-087>089-092-092>094-094>095-095>098-080200-
BERTIE-CAMDEN-CHOWAN-CURRITUCK-GATES-HERTFORD-NORTHAMPTON-
PASQUOTANK-PERQUIMANS-AMELIA-BRUNSWICK-CHARLES CITY-CHESTERFIELD-
CUMBERLAND-DINWIDDIE-GREENSVILLE-ISLE OF WIGHT-LUNENBURG-
MECKLENBURG-NOTTOWAY-POWHATAN-PRINCE EDWARD-PRINCE GEORGE-
SOUTHAMPTON-SURRY-SUSSEX-CHESAPEAKE-COLONIAL HEIGHTS-EMPORIA-
FRANKLIN-HAMPTON-HOPEWELL-NEWPORT NEWS-NORFOLK-PETERSBURG-
PORTSMOUTH-SUFFOLK-VIRGINIA BEACH-
224 PM EDT THU JUL 7 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 619 IN
EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA...

IN NORTH CAROLINA THIS WATCH INCLUDES 9 COUNTIES

IN NORTHEAST NORTH CAROLINA

BERTIE... CAMDEN... CHOWAN...
CURRITUCK... GATES... HERTFORD...
NORTHAMPTON... PASQUOTANK... PERQUIMANS...

IN VIRGINIA THIS WATCH INCLUDES 17 COUNTIES

IN CENTRAL VIRGINIA

AMELIA... CHESTERFIELD... CUMBERLAND...
POWHATAN... PRINCE EDWARD...

IN EAST CENTRAL VIRGINIA

CHARLES CITY...

IN SOUTH CENTRAL VIRGINIA

BRUNSWICK... DINWIDDIE... GREENSVILLE...
LUNENBURG... MECKLENBURG... NOTTOWAY...
PRINCE GEORGE...

IN SOUTHEAST VIRGINIA

ISLE OF WIGHT... SOUTHAMPTON... SURRY...
SUSSEX...

IN VIRGINIA THIS WATCH INCLUDES 12 INDEPENDENT CITIES

IN SOUTH CENTRAL VIRGINIA

CITY OF COLONIAL HEIGHTS... CITY OF HOPEWELL...
CITY OF PETERSBURG...

IN SOUTHEAST VIRGINIA

CITY OF CHESAPEAKE... CITY OF EMPORIA... CITY OF FRANKLIN...
CITY OF HAMPTON... CITY OF NEWPORT NEWS. CITY OF NORFOLK...
CITY OF PORTSMOUTH... CITY OF SUFFOLK...
CITY OF VIRGINIA BEACH...

ANZ632>633-656-658-080200-

224 PM EDT THU JUL 7 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 619 IN
EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA...
CURRITUCK SOUND...
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM...
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM...

44
Special weather statement, Jul 7, 1:43 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
243 PM EDT THU JUL 7 2005

NCZ012-013-030-VAZ065-079-087-072000-
NORTHAMPTON NC-HERTFORD-BERTIE-MECKLENBURG-BRUNSWICK-GREENSVILLE-
INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...
SOUTH HILL...LAWRENCEVILLE...EMPORIA
243 PM EDT THU JUL 7 2005

...STRONG THUNDERSTORMS ARE DEVELOPING FROM CLARKESVILLE AND
ALBERTA INTO NORTHEASTERN NORTH CAROLINA...

AT 240 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM
CLARKESVILLE...TO NEAR ALBERTA...LAKE GASTON...AND INTO BERTIE
COUNTY. THE STORMS WERE MOVING NORTHEAST AT 15 MPH...AND WILL
AFFECT AREAS FROM CHASE CITY...TO
LAWRENCEVILLE...SKIPPERS...AHOSKIE AND WINDSOR...THROUGH 4 PM.

THUNDERSTORMS WILL CONTAIN VERY HEAVY RAIN...FREQUENT
LIGHTNING...AND GUSTY WINDS TO 40 MPH. A TORNADO WATCH IS IN
EFFECT FOR THE AREA...SO STAY TUNED TO LATER STATEMENTS AND
POSSIBLE WARNINGS.

NS
Special weather statement, Jul 7, 2:05 PM EST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 PM EDT THU JUL 7 2005

VAZ060-065>067-072115-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-
INCLUDING THE CITIES OF...FARMVILLE...SOUTH HILL...CREWE
305 PM EDT THU JUL 7 2005

...LARGE CLUSTER OF STRONG THUNDERSTORMS WILL BE TRACKING TO THE
PRINCE EDWARD AND MECKLENBURG COUNTY AREAS BY 6 PM...

AT 300 PM...RADAR SHOWED AN ISOLATED STRONG THUNDERSTORM NEAR
CLARKSVILLE...MOVING NORTHEAST AT 20 MPH. THIS STORM WILL CONTAIN
HEAVY RAIN...FREQUENT LIGHTNING AND GUSTY WINDS TO 40 MPH...AS IT
APPROACHES CHASE CITY BEFORE 4 PM.

RADAR ALSO SHOWED A LARGE CLUSTER OF VERY STRONG THUNDERSTORMS IN
NORTH CAROLINA WEST OF GREENSBORO...MOVING NORTHEAST AT 25 TO 30
MPH. THESE STORMS HAVE A HISTORY OF VERY HEAVY RAIN...AND FREQUENT
LIGHTNING. THE STORMS CONTINUE TO STRENGTHEN...AND HAVE THE
CAPABILITY OF PRODUCING SEVERE WEATHER...INCLUDING POSSIBLE
ISOLATED TORNADOES AS THEY MOVE INTO THE FARMVILLE AND SOUTH HILL
AREAS BY AROUND 6 PM.

ALL THUNDERSTORMS CAN CONTAIN VERY HEAVY RAIN...GUSTY WINDS TO 40
MPH...SMALL HAIL AND FREQUENT LIGHTNING. PONDING OF WATER ON
ROADWAYS AND STANDING WATER IN LOW LYING AREAS IS POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 PM...SO ALL
INTERESTS ARE ADVISED TO STAY TUNED FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

NS
Special weather statement, Jul 7, 3:02 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 PM EDT THU JUL 7 2005

VAZ060-065>067-072215-
PRINCE EDWARD-MECKLENBURG-LUNENBURG-NOTTOWAY-
INCLUDING THE CITIES OF...FARMVILLE...SOUTH HILL...CREWE
402 PM EDT THU JUL 7 2005

...LARGE CLUSTER OF STRONG THUNDERSTORMS WILL BE TRACKING TO THE
PRINCE EDWARD AND MECKLENBURG COUNTY AREAS BY 6 PM...

AT 355 PM...RADAR SHOWED SCATTERED THUNDERSTORMS FROM CHASE CITY
TO AREAS JUST SOUTH AND SOUTHWEST OF CLARKSVILLE...MOVING
NORTHEAST AT 20 MPH. THESE SCATTERED STORMS WILL CONTAIN HEAVY
RAIN...GUSTY WINDS TO 40 MPH...AND FREQUENT LIGHTNING...AS THEY
AFFECT MECKLENBURG AND LUNENBURG COUNTIES.

A LARGE CLUSTER OF VERY STRONG THUNDERSTORMS CONTINUES TO TRACK
NORTHEAST THROUGH NORTH CAROLINA...AND ARE NOW APPROACHING
GREENSBORO. THIS CLUSTER OF STORMS IS MOVING NORTHEAST AT 25 MPH.
THESE STORMS HAVE A HISTORY OF VERY HEAVY RAIN...DAMAGING WINDS AND
FREQUENT LIGHTNING. THE STORMS CONTINUE TO STRENGTHEN...AND HAVE
THE CAPABILITY OF PRODUCING SEVERE WEATHER...INCLUDING POSSIBLE
ISOLATED TORNADOES AS THEY MOVE INTO THE FARMVILLE AND SOUTH HILL
AREAS BY AROUND 6 PM.

ALL THUNDERSTORMS CAN CONTAIN VERY HEAVY RAIN...GUSTY WINDS TO 40
MPH...SMALL HAIL AND FREQUENT LIGHTNING. PONDING OF WATER ON
ROADWAYS AND STANDING WATER IN LOW LYING AREAS IS POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 10 PM...SO ALL
INTERESTS ARE ADVISED TO STAY TUNED FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

NS
Special weather statement, Jul 7, 3:10 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT THU JUL 7 2005

NCZ012-013-VAZ087-088-092-093-096-072100-
GREENSVILLE VA-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON
NC-SOUTHAMPTON VA-SUFFOLK VA-SUSSEX VA-
410 PM EDT THU JUL 7 2005

...HEAVY SHOWERS AND THUNDERSTORMS MOVING INTO PORTIONS OF INLAND
SOUTHEAST VIRGINIA...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF THUNDERSTORMS FROM 7 MILES WEST OF BOYKINS TO 5 MILES
EAST OF HOLLAND...MOVING NORTH AT 20 MPH. THROUGH 5 PM...AREAS TO BE
AFFECTED INCLUDE...
  FRANKLIN AROUND 415 PM EDT...
  COURTLAND AROUND 425 PM EDT...
  WINDSOR AROUND 435 PM EDT...

EXPECT BRIEF HEAVY DOWNPOURS THAT WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. IN
ADDITION...WIND GUSTS TO 30 MPH AND FREQUENT DANGEROUS LIGHTNING
WILL BE POSSIBLE WITH THE STRONGEST STORMS.

BROWN

The radar

The Raleigh/Durham radar (KRAX), 112 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 3 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Mecklenburg

When
July 7, 4:15 PM EST
Where
Mecklenburg County, Boydton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.667, -78.400

Hail, Brunswick

When
July 7, 6:47 PM EST
Where
Brunswick County, Lawrenceville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.750, -77.833

Hail, Prince George

When
July 7, 7:01 PM EST
Where
Prince George County, 2 mi N of Templeton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.100, -77.333

Tornado, Brunswick

When
July 7, 7:50 PM EST to 7:53 PM EST
Where
Brunswick County, 7 mi N of Alberta
Rating
F1
Path length
1.2 mi
Path width
250 yd
Property damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
36.967, -77.867

F1 tornado cut a swath of tree damage from northern Brunswick County into southeast portions of Fort Pickett Military Reservation in Nottoway County. Many trees down and/or snapped off. The tornado moved from Brunswick County into Nottoway County.

Tornado, Nottoway

When
July 7, 7:53 PM EST to 7:57 PM EST
Where
Nottoway County, 4 mi SE of Blackstone
Rating
F1
Path length
2.5 mi
Path width
250 yd
Property damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
37.050, -77.950

F1 tornado downed or snapped off many trees. The tornado moved from Brunswick County into Nottoway County.

Thunderstorm Wind, Nottoway

When
July 7, 8:15 PM EST
Where
Nottoway County, Nottoway
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
37.133, -78.083

Trees down.

Flash Flood, Petersburg (C)

When
July 7, 9:00 PM EST to 9:30 PM EST
Where
Petersburg (C) County, Petersburg
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -77.417

Numerous roads closed city-wide. Roads barricaded due to flooding.

Tornado, Chesterfield

When
July 7, 9:29 PM EST to 9:31 PM EST
Where
Chesterfield County, Winterpock
Rating
F1
Path length
0.5 mi
Path width
200 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
37.350, -77.733

F1 tornado leveled or twisted off near the base. Damage mainly behind residence of 5000 block of Winterpock Road.

Tornado, Mecklenburg

When
July 7, 9:55 PM EST to 10:00 PM EST
Where
Mecklenburg County, 1 mi E of South Hill
Rating
F1
Path length
4.5 mi
Path width
100 yd
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.730, -78.117

F1 tornado downed numerous trees and caused damage to warehouses, barns, and other structures just east of the I-85/Route 58 Interchange north-northeast to near mile marker 16 on I-85.

Thunderstorm Wind, Henrico

When
July 7, 10:40 PM EST
Where
Henrico County, Fair Oaks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
37.517, -77.300

Trees and power lines down.

Tornado, Chesterfield

When
July 7, 11:15 PM EST to 11:17 PM EST
Where
Chesterfield County, 5 mi S of Beach
Rating
F1
Path length
0.5 mi
Path width
75 yd
Property damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
37.283, -77.600

F1 tornado downed numerous trees, with some large trees uprooted. Damage primarily in forested area behind residence on Ivey Mill Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyThe tornado archive for Virginia, 2005Warnings in Virginia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470616, 5470617, 5470621, 5470619, 5470686, 5470620, 5470618, 5470685, 5470689, 5470687, 5470688.